Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 55, NWS Salt Lake City, UT

October 14, 2006Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Oct 14, 2006, 4:42 PM MDT for Garfield County, Kane County, Utah. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2006, 4:42 PM MDT (22:42 UTC)
Expired
Oct 14, 2006, 6:45 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 112 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 5:00 PM MDTFLASH FLOOD15 W Big Water, UTPARIA RIVER GAGE WENT FROM 153 TO 749 CFS AND ROSE 3 FEET FROM 1 TO 5 PM
Oct 14, 5:00 PM MDTHEAVY RAIN 1.4118 Wnw Big Water, UTTELEGRAPH FLAT RAWS NEAR HIGHWAY 89. 18 HOUR RAINFALL.
Oct 14, 6:00 PM MDTFLASH FLOOD15 W Big Water, UTPARIA RIVER GAGE WENT FROM 153 TO 1039 CFS AND ROSE 3 FEET FROM 1 TO 6 PM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 142246
FFWSLC
UTC017-025-150045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
442 PM MDT SAT OCT 14 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN KANE COUNTY IN UTAH...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH...

* UNTIL 645 PM MDT.

* AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  STEADY RAIN CONTINUES ACROSS THE WARNING AREA.

* THE RAIN PRODUCING FLASH FLOODING WILL AFFECT RURAL AREAS OF 
  THE INDICATED COUNTY.

STEADY RAINFALL CONTINUES OVER EASTERN KANE AND GARFIELD COUNTIES.
RAINFALL RATES UP TO 0.20 INCHES ARE OCCURRING IN THIS AREA.
A RIVER GAGE ON THE PARIA INDICATES THAT WATER LEVELS CONTINUE
TO RAPIDLY RISE. RUNOFF WILL CONTINUE TO CAUSE RISES THROUGH
EARLY THIS EVENING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3705 11217 3703 11141 3725 11103 3769 11077
      3764 11186 3745 11214

$$

TARDY
1 follow-up statement
000 
WGUS75 KSLC 150045
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
642 PM MDT SAT OCT 14 2006

UTC017-025-150052-
GARFIELD UT-KANE UT-
642 PM MDT SAT OCT 14 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT FOR EASTERN KANE
AND SOUTH CENTRAL GARFIELD COUNTIES...

RAINFALL HAS ENDED ACROSS THE WARNING AREA. ADDITIONAL SHOWERS
ARE EXPECTED TONIGHT BUT RAINFALL SHOULD BE MUCH LESS WIDESPREAD
AND LIGHTER.

THE PARIA RIVER NEAR HIGHWAY 89 CONTINUES TO RUN VERY HIGH.
A GAGE ON THE RIVER HAS PEAKED TO 1000 CFS. RUNOFF FROM EARLIER
HEAVY RAINS WILL CONTINUE TO DRAIN INTO THE AREA CREEKS AND STREAMS
SO WATER LEVELS WILL REMAIN HIGH THIS EVENING...BUT THE THREAT FOR
FLASH FLOODING HAS DIMINISHED.


LAT...LON 3705 11217 3703 11141 3725 11103 3769 11077
      3764 11186 3745 11214

$$

TARDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 4:01 PM MDT, 41 minutes earlier.

Area forecast discussion, Oct 14, 4:01 PM MDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
401 PM MDT SAT OCT 14 2006

.SYNOPSIS...AN UPPER LOW MOVING ACROSS SOUTHERN CALIFORNIA WILL
SPREAD MOISTURE ACROSS CENTRAL AND SOUTHERN UTAH TODAY. A PACIFIC
STORM SYSTEM WILL APPROACH THE STATE ON MONDAY.

&&

.DISCUSSION...THE UPPER LOW HAS MOVED TO THE NEVADA/ARIZONA BORDER
THIS AFTERNOON AND STRONG THUNDERSTORMS ARE DEVELOPING AROUND ITS
CENTER NEAR THE ASSOCIATED COLD POOL...THOUGH SEVERE WEATHER HAS
BEEN ISOLATED AT BEST. ON RADAR...THESE STORMS APPEAR TO BE STRONGEST
IN SOUTHERN CALIFORNIA AND SOUTHERN NEVADA BUT ARE WEAKENING AS
THEY MOVE TOWARD THE LESS FAVORABLE ENVIRONMENT IN NORTHWESTERN
ARIZONA AND HAVE SO FAR REMAINED SOUTH OF UTAH.

PRECIPITATION CONTINUES TO MOVE INTO SOUTH CENTRAL AND
SOUTHEASTERN UTAH...AND SOME LOCATIONS IN SOUTH CENTRAL UTAH HAVE
ALREADY SEEN OVER 1.25 INCHES OF RAIN. PRECIPITATION FOCUS WILL
KEEP SHIFTING EASTWARD WITH THE MOVEMENT OF THE LOW INTO ARIZONA.
THE FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM FOR PORTIONS OF
SOUTHERN UTAH. SEE HYDRO SECTION FOR DETAILS.

BETWEEN THE NEVADA THUNDERSTORMS AND THE RAIN OVER SOUTH CENTRAL
UTAH...A DRY SLOT HAS DEVELOPED OVER FAR SOUTHWESTERN UTAH. AS THE
LOW CONTINUES TRACKING TO THE EAST...THE STORMS AROUND IT ARE
EXPECTED TO MOVE INTO THE AREA NOW OCCUPIED BY THE DRY SLOT. THE
HEATING THE AREA HAS RECEIVED MAKES CONDITIONS A BIT MORE
FAVORABLE FOR STRONGER STORMS...BUT OVERALL THE AREA IS TOO FAR
REMOVED FROM THE LOW TO MAINTAIN ANY STRONG THUNDERSTORMS.

THE RAIN IS EXPECTED TO DECREASE IN COVERAGE OVERNIGHT AS THE LOW
MOVES ACROSS ARIZONA. WITH THE EXCEPTION OF SOME LINGERING SHOWERS
OVER SOUTHEASTERN UTAH...THE PRECIPITATION SHOULD BE OVER BY TOMORROW
MORNING.

THE BREAK IN THE ACTION IS EXPECTED TO BE SHORT LIVED AS A STORM
SYSTEM APPROACHES THE AREA FROM THE PACIFIC NORTHWEST. SURFACE
COLD FRONT IS FORECAST TO ENTER THE STATE MONDAY MORNING AND STALL
DURING THE DAY. MODELS AGREE THAT THE FRONT WILL DIG SOUTHWARD
OVERNIGHT ALONG WITH THE UPPER TROUGH AND REACH SOUTHERN UTAH ON
TUESDAY MORNING. NAM IS A LITTLE BIT STRONGER WITH THE SYSTEM THAN
THE GFS...BUT BOTH BRING -5 TO -6C 700MB TEMPERATURES INTO
NORTHERN UTAH...SIGNFICANTLY COOLER THAN THE +4 AIR CURRENTLY OVER
THE AREA. STRENGTH OF THE UPPER TROUGH IN THE ECMWF SOLUTION LOOKS
TO BE SOMEWHERE BETWEEN THE NAM AND GFS. BEST CHANCE OF
PRECIPITATION LOOKS TO BE MONDAY NIGHT/TUESDAY MORNING AHEAD OF
THE FRONT.

GLOBAL MODELS DIVERGE AFTER TUESDAY WITH RESPECT TO THE UPPER
TROUGH. 12Z GFS MOVES THE TROUGH INTO COLORADO BY WEDNESDAY NIGHT
AND PREDICTS AND PUTS THE AREA IN DRY NORTHWEST FLOW FOR FRIDAY
AND SATURDAY. IN THE 12Z ECMWF SOLUTION...THE TROUGH CONTINUES TO
DIG SOUTH ON WEDNESDAY AND THE AREA REMAINS IN AN UNSETTLED
PATTERN INTO THE WEEKEND. WITH SUCH UNCERTAINTY...HAVE LEFT THE
EXTENDED MOSTLY UNCHANGED FOR NOW.

&&

.HYDROLOGY...PRECIPITATION CONTINUES OVER SOUTH CENTRAL AND
SOUTHEASTERN UTAH...AND QUITE A FEW LOCATIONS HAVE SEEN 24 HOUR
RAIN TOTALS ABOVE 1 INCH...WITH SOME ALONG THE UTAH/ARIZONA BORDER
APPROACHES 1.5 INCHES. RAIN IS EXPECTED TO CONTINUE INTO THE
OVERNIGHT HOURS BEFORE TAPERING OFF TOMORROW MORNING AS THE UPPER
LOW MOVES THROUGH ARIZONA. SO FAR...HAVE RECEIVED NO REPORTS OF
FLOODING IN THE CWA BUT ENOUGH RAIN HAS FALLEN TO CAUSE FLOODING
WITHIN SLOT CANYONS AND NORMALLY DRY WASHES. FLASH FLOOD WATCH
REMAINS IN EFFECT UNTIL 8 PM FOR AN AREA EXTENDING FROM AROUND
ZION NATIONAL PARK TO THE GLEN CANYON RECREATION AREA AND INTO THE
SAN RAFAEL SWELL. RAIN WILL CONTINUE AFTER THIS POINT BUT SHOULD
BE LIGHT ENOUGH NOT TO CAUSE ANY ADDITIONAL PROBLEMS.

&&

.AVIATION...SEE LATEST SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 8 PM SATURDAY FOR UTZ013-018>021.

WY...NONE.

&&

TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Oct 14, 4:16 AM MDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
416 AM MDT SAT OCT 14 2006

UTZ012>021-151100-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-CENTRAL AND SOUTHWEST MOUNTAINS-
HENRY MOUNTAINS-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
416 AM MDT SAT OCT 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH
AND SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

MOISTURE SPREADING ACROSS THE REGION WILL RESULT IN WIDESPREAD
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS MUCH OF CENTRAL AND
SOUTHERN UTAH TODAY. THIS RAINFALL WILL RESULT IN FLOWS THROUGH
SLOT CANYONS AND NORMALLY DRY WASHES ACROSS THE OUTLOOK AREA...AND
RESULT IN AN ELEVATED FLASH FLOOD THREAT ACROSS SLICK ROCK AREAS.
SHOWERS AND THUNDERSTORMS WILL DIMINISH THIS EVENING ACROSS THE
AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT WILL MOVE ACROSS THE OUTLOOK AREA LATE MONDAY
INTO TUESDAY...USHERING MUCH COOLER AIR INTO THE REGION. VALLEY
RAIN AND MOUNTAIN SNOW WILL ACCOMPANY THE FRONT AS IT PASSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>011-WYZ021-151100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SOUTHWEST WYOMING-
416 AM MDT SAT OCT 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE ACROSS THE OUTLOOK AREA MONDAY AND MONDAY
EVENING...USHERING MUCH COOLER AIR INTO THE REGION. A CHANCE OF
VALLEY RAIN AND MOUNTAIN SNOW WILL ACCOMPANY THIS FRONT
MONDAY...AND PERSIST INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 8:17 AM MDTFlash Flood WatchSLC12 hr
Oct 14, 1:21 PM MDTFlash Flood WarningSLCGarfield84 min
Oct 14, 2:47 PM MDTFlash Flood WarningSLCGarfield, Kane118 min

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.